Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
February 1991

Diagnosis and Treatment of Cytomegalovirus Disease in Transplant Patients Based on Gastrointestinal Tract Manifestations

Author Affiliations

From The Department of Surgery, Division of Surgical Infectious Diseases, University of Minnesota, Minneapolis.

Arch Surg. 1991;126(2):202-206. doi:10.1001/archsurg.1991.01410260092013

• Infection due to cytomegalovirus is a substantial cause of morbidity and mortality in immunocompromised patients. In particular, cytomegalovirus infection has been associated with a significant detrimental effect on patient and allograft survival after solid-organ transplantation. We are evaluating a new antiviral agent, ganciclovir 9-[1,3-dihydroxy-2-2 propoxymethyl] guanine (DHPG), used in solid-organ transplant recipients who developed life-threatening cytomegalovirus infections. Between March 1, 1987, and June 30, 1989, we treated 93 solid-organ transplant patients who developed tissue-invasive cytomegalovirus disease. From this group of patients we have identified 14 patients with primary gastrointestinal cytomegalovirus disease who received treatment with DHPG. Tissue diagnosis was made by endoscopy of the upper gastrointestinal tract (11 patients) or colonoscopy (three patients). Invasive cytomegalovirus disease was identified prior to severe complications of the gastrointestinal tract in all but one patient, who suffered colonic perforation prior to treatment with DHPG and subsequently died of bacterial sepsis. While 13 of the 14 patients improved after treatment with DHPG, four patients required additional treatments for recurrent cytomegalovirus disease and recovered. No DHPG toxicity was observed. We believe treatment with DHPG is indicated in this patient population, but that further studies are indicated to fully define the impact of this recommendation on both patient and allograft survival after solid-organ transplantation.

(Arch Surg. 1991;126:202-206)